The most common causes of dizziness when standing up are orthostatic hypotension, anemia, and dehydration. Orthostatic hypotension refers to a drop in blood pressure when standing. This condition is usually temporary; however, when it becomes chronic, medications to increase blood pressure are available. In addition, anemia can commonly cause dizziness, lightheadedness, and heart palpitations when a person stands up. This is especially common in women who experience heavy menstrual bleeding and in those recovering from surgery where large amounts of blood was lost.
Typically, when a person becomes dizzy after standing up, he or she feels faint and lightheaded. Sometimes, this is related to an inner ear infection, which causes vertigo. This sensation causes a spinning sensation and is sometimes accompanied by nausea and vomiting.
An inner ear infection is usually treated with antibiotics if it is bacterial, and anti-nausea and antihistamine medications. It should be noted that antihistamines can also cause dizziness, but the sensation of vertigo is usually relieved. Before treatment begins, people need to discuss this treatment option with a medical professional to discuss side effects and adverse reactions.
It is important for a healthcare provider to determine the cause of any dizziness. The treatment will hinge on the diagnosis, but if prompt treatment does not begin, the patient risks falling and sustaining an injury. Elderly people are especially vulnerable to becoming dizzy when standing up. They are also prone to low blood pressure, anemia, and balance deficits. The combination of these medical conditions coupled with dizziness sets the stage for a potentially hazardous situation. In these patients, it crucial that adequate fluids be consumed during the day to prevent dehydration and lightheadedness.
When anemia is found to be the cause of dizziness when standing up, treatment might include consuming more iron-rich foods and taking iron supplements. After iron levels normalize, dizziness and other symptoms of anemia generally improve. Iron supplements should never be taken unless under the direction of the healthcare provider, as too much iron can cause liver problems.
Iron supplementation can cause stomach upset, constipation, and black stools. Drinking water regularly can help prevent these side effects. Typically, before iron supplementation begins, the medical professional will run a blood test to determine serum iron levels. If the blood test determines that the iron level is normal, supplementation therapy should not begin.